What is Metformin diarrhea? Its prevention and treatment

Metformin diarrhea
Medically reviewed by Richard Honaker M.D.

Key Takeaways

  • Metformin is an antidiabetic medication prescribed to patients with type 2 diabetes. It helps regulate and control the blood sugar levels. 
  • Metformin is generally prescribed to be taken with foods to avoid its consumption on an empty stomach as it leads to stomach discomfort. 
  • One of the most common and frequent side effects of metformin is diarrhea, which is caused by abdominal discomfort and absorption of medication in the abdominal cavity.
  • If consulted with a healthcare provider and dose adjustments should be made per a doctor’s direction, diarrhea can be managed. It can easily be prevented if taken with a meal. If it persists, consult your healthcare provider. 

Overview

Metformin is a medication used to manage blood sugar levels in individuals with Type 2 diabetes. It helps prevent complications like kidney damage and nerve problems. Metformin might cause diarrhea due to its impact on the digestive system, altering stomach bacteria and increasing intestinal fluid secretion. The duration of metformin-induced diarrhea changes from person to person according to one’s health condition, usually lasting around four days initially. 

Managing metformin’s diarrhea involves adjusting the dosage or trying extended-release formulations. Taking metformin with meals can minimize digestive issues as well. Other side effects may include nausea, vomiting, and abdominal discomfort, but these can diminish with time. If experiencing persistent diarrhea or side effects, consulting a healthcare provider is advisable for personalized guidance and treatment adjustments.

What is Metformin? 

It is an anti-diabetic medication prescribed to control and manage blood sugar levels. Metformin is prescribed to diabetic patients, especially those with diabetes mellitus (Type 2). Controlling high blood sugar helps prevent kidney damage, blindness, nerve problems, loss of limbs, and sexual function problems. Metformin comes in different brands, including Avandamet, fortamet, and Glucophage. It’s not an over-the-counter medication and can only be dispensed with a prescription. 

Why does Metformin cause diarrhea?

Metformin’s impact on the gastrointestinal system can trigger diarrhea as a side effect. This medication alters the balance of stomach bacteria and heightens fluid secretion in the intestines, expediting food processing through the digestive tract. Consequently, this swift process leads to loose stools or diarrhea, often called metformin-induced diarrhea.

Are you worried about the diarrhea after the Metformin prescription? Get a consultation Now!

How long does diarrhea from Metformin last?

Metformin-induced diarrhea can vary in duration and severity from person to person, often depending on individual health factors. Generally, when prescribed to diabetic patients, the body adapts to Metformin over time, and diarrhea may last around four days initially. However, if it persists or worsens, seeking medical attention is crucial to explore alternative treatments. Healthcare providers or pharmacists can adjust the dosage to allow the body time to adapt and minimize discomfort.

How to prevent diarrhea while taking Metformin?

Preventing metformin-induced diarrhea involves taking the medication alongside a full meal or adjusting the dosage as prescribed. Typically recommended with or after meals, this approach lessens digestive effects. While nausea or vomiting might persist, this practice often reduces the likelihood of diarrhea.

If you accidentally missed the Metformin dose, avoid double the dose yourself. Skip the missed dose and take the next coming dose with a meal. If your diarrhea persists while taking it with a meal, consult your healthcare provider for the best alternative medication, says Dr Richard Honekar

How can you treat or manage Metformin’s diarrhea?

Metformin can be treated by adjusting either dose and changing the formulation of the metformin. Metformin comes in immediate release (IR) as well as an extended-release (ER) medication. 

The first recommended dose is IR (immediate release), which causes diarrhea. Extended-release medications tend to release the active ingredient after long intervals, eventually decreasing the gut irritation.

Another way to manage Metformin’s diarrhea is by keeping your healthcare provider in the loop while taking medication and getting consultations. Your doctor can guide you through the process and adjust the dose, giving the body more time to adjust to medication. 

Consult your healthcare provider for personalized dose adjustments and alternative prescriptions!

What are other side effects of Metformin?

Some of the other side effects of metformin include : 

Starting this medication may bring about some of these symptoms initially. Allowing your body time to adapt can ease this adjustment period.

When to consult a doctor

Metformin is an antidiabetic medication that is prescribed widely by healthcare providers for effective treatment of type 2 diabetes. Like every medication, taking this medication can lead to side effects, including diarrhea, nausea, and vomiting. Taking this medication with or after meals is recommended to avoid gut problems. 

Get the consultation and treatment plan for Metformin diarrhea by connecting with your doctors online and taking the personalized dose/dosage regimen. 

FAQs about Metformin diarrhea

Does diarrhea from Metformin cause weight loss

Diarrhea from metformin can sometimes lead to temporary weight loss due to fluid loss and decreased absorption of nutrients during bouts of diarrhea. However, this weight loss is usually not significant or sustained in the long term.

Does Metformin cause foul-smelling stools?

Yes, metformin can cause changes in stool odor for some individuals. Foul-smelling stools can occasionally occur as a side effect of metformin. If this persists or becomes bothersome, discuss it with a healthcare provider. 

What foods to avoid with Metformin diarrhea?

Metformin should be avoided with high-fiber foods, spicy foods,high-fat foods, and dairy products. It’s beneficial to consult the healthcare provider for complete healthcare and dosage regimen guidance. 

Your Doctors Online uses high-quality and trustworthy sources to ensure content accuracy and reliability. We rely on peer-reviewed studies, academic research institutions and medical associations to provide up-to-date and evidence-based information to the users.

  • Dandona, Paresh, et al. “Diarrhea and metformin in a diabetic clinic.” Diabetes care 6.5 (1983): 472-474.
  • Foss, Melissa T., and Kathi D. Clement. “Metformin as a cause of late‐onset chronic diarrhea.” Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy 21.11 (2001): 1422-1424.
  • Takemori, Hiroshi, et al. “Mouse model of metformin-induced diarrhea.” BMJ Open Diabetes Research and Care 8.1 (2020): e000898.
  • Subramaniam, Karthik, Manoj P. Joseph, and Lakshmi A. Babu. “A Common drug causing a common side effect at an uncommon time: Metformin-induced chronic diarrhea and weight loss after years of treatment.” Clinical Diabetes 39.2 (2021): 237-240.

Get started today

Talk to online doctors now and get medical advice, online prescriptions, and referrals within minutes. On-demand healthcare services at your fingertips.

talk to online doctor 24/7 free